The purpose of this communication is to report an instance of the focal cerebral type of complication after tetanus antitoxin administration. Since the discovery of antibiotics and chemotherapeutic agents, the use of immune serums has almost been abandoned in medical practice, and thus reactions caused by hypersensitivity to rabbit or horse serum have become relatively rare. There remains, however, one preparation in fairly common use which does give rise to serum reactions: tetanus antitoxin. Serum sickness after its administration is not infrequent and, according to Rackemann,1 occurs in approximately 30% of all patients who have received the serum.
The neurological complications which may follow or accompany serum reactions are of different types. The most commonly described is the so-called serum neuritis occurring after the administration of tetanus antitoxin. This usually takes the form of a brachial neuritis, with particular involvement of the fifth and sixth cervical roots, but may
Poser CM. FOCAL ENCEPHALOPATHY AFTER ADMINISTRATION OF TETANUS ANTITOXIN. JAMA. 1957;164(8):871–873. doi:10.1001/jama.1957.62980080001007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: